Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 7, 1998, 7:28 AM EDT for Clay County, Jackson County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 7:28 AM EDT (11:28 UTC)
- Expired
- May 7, 1998, 8:15 AM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Clay County, KY, Jackson County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 071130 SVRJKL KYC051-109-071215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 728 AM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEASTERN KENTUCKY JACKSON COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 815 AM EDT * AT 728 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEST OF LONDON... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ANNVILLE...BURNING SPRINGS AT 745 AM EDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! GEM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:00 AM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 7, 4:00 AM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 400 AM EDT THU MAY 7 1998 USING 03Z RUC FOR FCST TRENDS THIS AM. AFTNN FAVORS USE OF THE ETA... ALTHOUGH ETA/AVN/NGM ALL PRETTY DARN CLOSE. ETA FCSTS 03/06 ARE VERY CLOSE TO THE CURRENT SITUATION BASED ON SATELLITE AND RADAR IMAGERY. SURFACE ANALYSIS SHOWS SIGNIFICANT SURFACE MOISTURE CONVERGENCE AROUND THE LOW...VERY SIMILAR TO THE 950MB PATTERN OFF THE F06 RUC. GIVEN THIS AND THE PAST PERFORMANCE OF THE RUC FEEL THAT EASTERN KY WILL BE SPARED ANY PCPN THROUGH 18Z. DEWPOINTS JUST TO THE SOUTH AND WEST ARE IMPRESSIVE...BUT WITH 600 FEET OF ROCK BETWEEN EASTERN KENTUCKY AND THE MOISTURE SOURCE...WILL BE AT LEAST THROUGH MIDDAY BEFORE DEWPOINTS BEGIN TO RISE. RUC CROSS SECTIONS SHOW THIS AS WELL WITH THE MIXING RATIO HELD BACK THROUGH F09. THUS FEEL THAT ONLY THE EXTREME EASTERN COUNTIES ARE FAVORED FOR PCPN. THEN THE FUN BEGINS THIS AFTERNOON AS THE JET TO THE SOUTH CHARGES THROUGH. ANTICIPATE THAT THE CWA WILL SEE A SIGNIFICANT AMOUNT OF RAIN BEGINNING THIS EVENING...WITH A SHORT ROUND OF ISOLATED SEVERE...CONTINUING INTO THE DAY FRIDAY. GUIDANCE NUMBERS OFF NGM LOOK RESNBL GIVEN THAT PCPN WILL BE HELD OFF FOR A WHILE. MIDDLE TO UPPER 70S FINE FOR THE DAY. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 74/61/72 ++6 LOZ 75/62/73 ++5 LEWIS
In the hours before
Special weather statement, May 7, 5:49 AM EDT, 1 hour 39 minutes before
KYZ058-059-068-069-079-080-083>088-108>118-120-071530- EASTERN KENTUCKY SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 549 AM EDT THU MAY 7 1998 THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN KENTUCKY TODAY. .LOCATION.... THE AFFECTED AREA IN EASTERN KENTUCKY IS ALONG AND SOUTH OF THE MOUNTAIN PARKWAY...EXTENDING EAST INTO PIKE COUNTY. .SYNOPSIS... UNSTABLE AIR HAS SPREAD INTO THE STATE AND WILL REMAIN IN PLACE FOR THE DAY. A DEVELOPING AREA OF LOW PRESSURE OVER ILLINOIS WILL MOVE OVER THE STATE TODAY. ADDITIONALLY...STRONG WINDS ALOFT WILL HELP FOCUS THUNDERSTORM DEVELOPMENT OVER THE SOUTHEASTERN U.S. A WEAK COLD FRONT WILL SLOWLY PUSH INTO EASTERN KENTUCKY...PROVIDING ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. .THREAT... THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HAIL LARGER THAN 3/4 INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN. AS THE COLD FRONT APPROACHES...FURTHER DEVELOPMENT IS POSSIBLE. .ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS MOST LIKELY WILL BE NEEDED BETWEEN NOON AND 6 PM. THIS IS A PRELIMINARY OUTLOOK...AN ADDITIONAL STATEMENT WILL BE ISSUED AFTER 11 AM EDT TO FURTHER DEFINE THE AFFECTED AREAS. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO AND OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. LEWIS
Special weather statement, May 7, 5:49 AM EDT, 1 hour 39 minutes before
KYZ058-059-068-069-079-080-083>088-108>118-120-071530- EASTERN KENTUCKY SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 549 AM EDT THU MAY 7 1998 THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN KENTUCKY TODAY. .LOCATION.... THE AFFECTED AREA IN EASTERN KENTUCKY IS ALONG AND SOUTH OF THE MOUNTAIN PARKWAY...EXTENDING EAST INTO PIKE COUNTY. .SYNOPSIS... UNSTABLE AIR HAS SPREAD INTO THE STATE AND WILL REMAIN IN PLACE FOR THE DAY. A DEVELOPING AREA OF LOW PRESSURE OVER ILLINOIS WILL MOVE OVER THE STATE TODAY. ADDITIONALLY...STRONG WINDS ALOFT WILL HELP FOCUS THUNDERSTORM DEVELOPMENT OVER THE SOUTHEASTERN U.S. A WEAK COLD FRONT WILL SLOWLY PUSH INTO EASTERN KENTUCKY...PROVIDING ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. .THREAT... THE THUNDERSTORMS THIS AFTERNOON COULD PRODUCE HAIL LARGER THAN 3/4 INCH IN DIAMETER...WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN. AS THE COLD FRONT APPROACHES...FURTHER DEVELOPMENT IS POSSIBLE. .ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SPOTTERS MOST LIKELY WILL BE NEEDED BETWEEN NOON AND 6 PM. THIS IS A PRELIMINARY OUTLOOK...AN ADDITIONAL STATEMENT WILL BE ISSUED AFTER 11 AM EDT TO FURTHER DEFINE THE AFFECTED AREAS. STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO AND OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. LEWIS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:52 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski | 33 min |
| May 7, 7:14 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 36 min |
| May 7, 7:14 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 36 min |
| May 7, 7:14 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 31 min |
| May 7, 7:14 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 31 min |
| May 7, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 49 min |
| May 7, 4:35 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 35 min |
| May 7, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 49 min |
| May 7, 5:02 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 48 min |
| May 7, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.